Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Des Moines, IA

June 4, 1999Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 1999, 11:52 AM CDT for Tama County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1999, 11:52 AM CDT (16:52 UTC)
Expired
Jun 4, 1999, 12:40 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Tama County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 10:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS1 KDSM 041651 RRA
SVRDSM
IAC171-041740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1152 AM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAMA COUNTY IN CENTRAL IOWA

* UNTIL 1240 PM CDT

* AT 1151 AM CDT... DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS 29 MILES SOUTH SOUTHWEST OF WATERLOO OR 9 MILES WEST
  SOUTHWEST OF TRAER... MOVING EAST AT 40 MPH.

* THIS STORM CAN BE EXPECTED NEAR...
   TAMA               BY 1203 PM CDT
   TRAER              BY 1203 PM CDT
   CLUTIER            BY 1208 PM CDT
   ELBERON            BY 1215 PM CDT
   DYSART             BY 1215 PM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

JJ/KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:55 AM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 3:55 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT FRI JUN 4 1999

WILL FOCUS ONLY ON THE FIRST 2 PERIODS OF THE FORECAST AND LEAVE THE
REST ALONE.

TWO AREAS OF CONCERN THIS MORNING ARE...FIRST THE LINE OF STORMS NOW
OVER NORTHEAST SECTIONS OF THE FORECAST AREA. THESE STORM WILL MOVE
EAST OF THE AREA BY AROUND 10Z. SO FAR NO SEVERE WEATHER TO REPORT.
SECOND AREA SOON TO BE IN WESTERN SECTIONS OF THE FORECAST AREA AND
WILL CONTINUE TO PROPAGATE EAST THIS MORNING AND HAS THE POTENTIAL OF
PRODUCING SOME SEVERE WEATHER UNTIL 12Z. 88D WIND PROFILE SHOWING 45
KTS AT 3000 FEET...SO GOOD INFLOW WILL CONTINUE INTO THE STORMS OVER
WESTERN IOWA THROUGH THE EARLY MORNING HOURS. ANTICIPATING THIS LINE
TO WEAKEN THIS MORNING. HOWEVER LEFT OVER OUT FLOW BOUNDARY MAY BE
CAUSE FOR FOCUS OF AFTERNOON CONVECTION.

MODELS DOING POORLY WITH QPF IN DETERMINING THE AREAS OF CONVECTION
THIS MORNING. WILL GO WITH THE ETA MODEL FOR THIS FORECAST PACKAGE.
MAIN CONCERN WILL BE FOR TONIGHT AS LOW LEVEL JET STRENGTHENS AND LOW
LEVEL WARM ADVECTION INCREASES ESPECIALLY OVER WESTERN IOWA. WARM
FRONTAL BOUNDARY OVER CENTRAL SECTION OF THE STATE HELPING TO FOCUS
LIFT AND WITH CAPES AROUND 4000 TO 5000 J/KG AND SHEAR VALUES IN THE
30S THE POTENTIAL FOR SEVERE WEATHER WILL BE SIGNIFICANT AS
WELL...WILL HIGHLIGHT THIS IN THE ZONES.

.DSM...NONE

In the hours before

Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT FRI JUN 4 1999

HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE
FLOODING.

AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL
IOWA.  SECOND AREA OF CONCERN WEST HIGHWAY 169 THIS EVENING.

TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF
HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS
NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE
AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER
THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING.
THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM
FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA.
THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE
SEVERE.

SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE
AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS.

TC
Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT FRI JUN 4 1999

HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE
FLOODING.

AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL
IOWA.  SECOND AREA OF CONCERN OF WEST HIGHWAY 169 THIS EVENING.

TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF
HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS
NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE
AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER
THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING.
THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM
FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA.
THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE
SEVERE.

SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE
AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS.

TC
Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT FRI JUN 4 1999

HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE
FLOODING.

AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL
IOWA.  SECOND AREA OF CONCERN WEST HIGHWAY 169 THIS EVENING.

TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF
HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS
NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE
AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER
THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING.
THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM
FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA.
THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE
SEVERE.

SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE
AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS.

TC
Special weather statement, Jun 4, 6:30 AM CDT, 5 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT FRI JUN 4 1999

HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE
FLOODING.

AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL
IOWA.  SECOND AREA OF CONCERN OF WEST HIGHWAY 169 THIS EVENING.

TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF
HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS
NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE
AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER
THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING.
THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM
FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA.
THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE
SEVERE.

SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE
AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS.

TC
Special weather statement, Jun 4, 6:36 AM CDT, 5 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT FRI JUN 4 1999

HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE
FLOODING.

AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL
IOWA.  SECOND AREA OF CONCERN WEST OF HIGHWAY 169 THIS EVENING.

TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF
HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS
NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE
AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER
THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING.
THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM
FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA.
THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE
SEVERE.

SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE
AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS.

TC
Special weather statement, Jun 4, 6:36 AM CDT, 5 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT FRI JUN 4 1999

HAZARD--A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAM WINDS WITH A SECONDARY THREAT OF HEAVY RAIN CAUSING POSSIBLE
FLOODING.

AREA OF CONCERN--TWO AREAS OF CONCERN...THIS MORNING FOR CENTRAL
IOWA.  SECOND AREA OF CONCERN WEST OF HIGHWAY 169 THIS EVENING.

TIMING DETAILS--FOR CENTRAL IOWA UNTIL 1000 AM CDT AND THEN WEST OF
HIGHWAY 169 FROM 800 PM TO 300 AM CDT TONIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONT WILL BE SITUATED ACROSS
NEBRASKA INTO SOUTHWEST IOWA LATER TODAY. WARM...MOIST AND UNSTABLE
AIR SITUATED SOUTH OF THE WARM FRONT IS EXPECTED TO BE LIFTED OVER
THIS BOUNDARY BY A STRENGTHENING LOW LEVEL JET THIS EVENING.
THUNDERSTORM ARE EXPECTED TO REDEVELOP ALONG AND NORTH OF THE WARM
FRONT THIS EVENING WITH THE STRONGEST OVER PORTIONS OF WESTERN IOWA.
THE SHEAR WILL STRONG ENOUGH FOR SOME OF THESE THUNDERSTORMS TO BE
SEVERE.

SPOTTER ACTIONS--SPOTTERS AND SKYWARN PERSONNEL MAY BE NEEDED IN THE
AREA OF CONCERN THIS EVENING INTO THE EARLY MORNING HOURS.

TC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:46 AM CDTSevere Thunderstorm WarningDMXAudubon34 min
Jun 4, 9:05 AM CDTSevere Thunderstorm WarningDMXCarroll30 min
Jun 4, 9:22 AM CDTSevere Thunderstorm WarningDMXCarroll43 min
Jun 4, 11:50 AM CDTSevere Thunderstorm WarningDMXMadison35 min
Jun 4, 12:04 PM CDTSevere Thunderstorm WarningDMXClarke, Warren46 min
Jun 4, 12:28 PM CDTSevere Thunderstorm WarningDMXJasper27 min
Jun 4, 12:38 PM CDTSevere Thunderstorm WarningDMXMarion32 min
Jun 4, 12:41 PM CDTTornado WarningDMXLucas49 min
Jun 4, 12:59 PM CDTSevere Thunderstorm WarningDMXMahaska51 min
Jun 4, 1:27 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe48 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningDMXAppanoose46 min
Jun 4, 2:00 PM CDTSevere Thunderstorm WarningDMXWapello35 min
Jun 4, 2:07 PM CDTSevere Thunderstorm WarningDMXWayne48 min
Jun 4, 2:20 PM CDTSevere Thunderstorm WarningDMXDavis50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.